Background: The prevalence and characteristics of acetaminophen- associated liver injury in hospitalized patients are not well defined. Methods: We identified patients hospitalized for excessive acetaminophen ingestion at an urban county hospital over a 40-month period (1992 to 1995) and reviewed their medical records to determine the incidence and clinical features of the ingestions and their outcomes. Results: Of the 71 patients studied, 50 were classified as having taken acetaminophen during suicide attempts and 21 as having accidentally poisoned themselves while attempting to relieve pain. The suicidal patients had ingested almost twice as much acetaminophen as those in the accidental-overdose group (median, 20 vs. 12 g; P=0.009). Among the patients for whom data were available, 63 percent of those in the accidental-overdose group and 25 percent of those in the suicidal group were chronic alcohol abusers (P=0.009). The patients in the accidental-overdose group more often had severe liver necrosis (aminotransferase levels, >3500 IU per liter; 52 percent vs. 14 percent; P=0.002) and were more likely to have hepatic coma (33 percent vs. 6 percent, P=0.006). There were four deaths (19 percent) in the accidental-overdose group and one (2 percent) in the suicidal group (P= 0.04). Five patients - three in the accidental-overdose group and two in the suicidal group - had ingested 4 g of acetaminophen or less. Acetaminophen ingestion accounted for 12 percent of all patients hospitalized with overdoses (71 of 589) and 40 percent of patients with acute liver failure (10 of 25) during the study period. Conclusions: In an urban county hospital, patients hospitalized with acetaminophen toxicity related to accidental misuse had higher rates of morbidity and mortality than those who attempted suicide, even though the latter had taken more acetaminophen. A higher frequency of chronic alcohol abuse among the patients with accidental overdoses may be one explanation.
ASJC Scopus subject areas